Caffeine Overdose: How Much Is Too Much?
|Serving size||Caffeine (mg)|
|Black coffee||12 oz.||260|
|Black tea||8 oz.||30-80|
|Red Bull||8.3 oz||80|
|Chocolate bar (dark)||1.45 oz||20|
|NoDoz caffeine tablets||1 tablet||200|
|Excedrin Migraine||1 tablet||65|
A caffeine overdose can be life-threatening in the most severe cases, but many people only notice some unpleasant symptoms that go away once the caffeine is excreted from the body.
A caffeine overdose occurs when you take in too much caffeine through drinks, foods, or medications. However, some people can ingest well above the daily recommended amount each day without issue. This isn’t recommended because high caffeine doses can cause major health issues, including irregular heartbeat and seizures.
If you rarely consume caffeine, your body may be especially sensitive to caffeine, so avoid ingesting too much at one time. Even if you regularly consume large amounts of caffeine, you should stop when you feel any unpleasant symptoms.
Several types of symptoms occur with this condition. Some symptoms may not immediately alert you that you have had too much caffeine because they may not seem serious. For example, you may experience:
- increased thirst
Other symptoms are more severe and call for immediate medical treatment. These more serious symptoms of caffeine overdose include:
- trouble breathing
- chest pain
- irregular or fast heartbeat
- uncontrollable muscle movements
Babies can also suffer from caffeine overdose. This can happen when breast milk contains excessive amounts of caffeine. Some mild symptoms include nausea and muscles that continually tense and then relax. More serious signs of caffeine overdose can accompany these symptoms, including vomiting, fast breathing, and shock.
If you or a child under your care is experiencing these symptoms, you’re advised to seek a doctor’s help for diagnosis and treatment immediately.
If you suspect a caffeine overdose, let your doctor know of any amount of caffeinated items you consumed prior to having symptoms.
Your breathing rate, heartbeat, and blood pressure will also likely be monitored. Your temperature may be taken, and you may be given a urine or blood test to identify the drugs in your system.
Treatment is meant to get the caffeine out of your body while managing the symptoms. You may be given activated charcoal, a common remedy for drug overdose, which often prevents the caffeine from going into the gastrointestinal tract.
If the caffeine has already entered your gastrointestinal tract, you may be offered a laxative or even a gastric lavage. A gastric lavage involves using a tube to wash the contents out of your stomach. Your doctor will likely choose the method that works fastest to get the caffeine out of your body.
During this time, your heart will be monitored through an EKG (electrocardiogram). You may also receive breathing support when necessary.
If the symptoms are mild, you may be able to wait until the caffeine is no longer in your body or treat the overdose yourself. Some home treatments for caffeine overdose include drinking water, mild exercise, and eating foods high in potassium or magnesium, such as bananas or dark leafy greens.
Home treatment may not always accelerate your body's metabolism of the caffeine. If you’re unsure whether or not you need treatment, call Poison Control at 1-800-222-1222 and describe your symptoms. If your symptoms sound severe, you’ll likely be advised to go to the local hospital for immediate treatment.
Avoid the consumption of excessive amounts of caffeine to prevent a caffeine overdose. In most cases, you shouldn’t have more than 300 mg of caffeine per day and even less if you’re particularly sensitive to caffeine.
Caffeine overdose can usually be treated with no long-term health problems, but this condition can be deadly, especially for younger patients, such as infants and toddlers. Caffeine overdose can also worsen pre-existing health conditions, such as anxiety. A review has connected the effects of excessive caffeine with that of other drugs, such as amphetamines and cocaine.
When treatment is given too late, there may be irreversible health problems and even death. You should at least call the American Association of Poison Control Centers (AAPCC) at 1-800-222-1222 if you suspect a caffeine overdose.
Medically Reviewed by:
Published: Oct 27, 2015
Published By: Healthline Networks, Inc.